[Skip to Content]
[Skip to Content Landing]
Article
May 23, 1980

Reactions to Fluorescein

Author Affiliations

Oceanside, Calif

JAMA. 1980;243(20):2029-2030. doi:10.1001/jama.1980.03300460013010

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  In a recent case report Cunningham and Balu (242: 2431, 1979) suggest that the collapse of their patient after fluorescein angiography was due to direct or indirect effects of fluorescein dye on the heart. A similar case of ours, however, suggests that fluorescein may initiate an anaphylactoid reaction producing hypotension and death on a noncardiac basis.

Report of a Case.—  A 78-year-old woman, without prior cardiac disease, underwent fluorescein infusion with 5 mL of 10% dye. Aften ten minutes she collapsed, and cardiopulmonary resuscitation (CPR) was initiated. After approximately five chest compressions the emergency room team arrived and noted weak pulses; CPR was discontinued.An initial blood pressure was 90/60 mm Hg, with a pulse rate of 120 beats per minute. The examination was notable for pulmonary rales and wheezes. An ECG showed sinus tachycardia without any evidence of myocardial ischemia. A chest roentgenogram showed pulmonary edema.

×